Illinois, 2008

Lightning Strike in Illinois, August 28, 2008

August 28, 2008 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed on the leading edge of a large thunderstorm complex in western Illinois and northeast Missouri during the evening of 8/28. One of the thunderstorms produced a lightning strike which caused a house fire in the city of Havana in Mason County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed on the leading edge of a large thunderstorm complex in western Illinois and northeast Missouri during the evening of 8/28. One of the thunderstorms produced a lightning strike which caused a house fire in the city of Havana in Mason County. The occupants of the house escaped without injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 6:14 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 28, 6:14 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT THU AUG 28 2008

.DISCUSSION...
ISSUED 714 PM CDT THU AUG 28 2008

DID A QUICK UPDATE TO THE GRIDS FOR LIKELY STORMS THIS EVENING IN
THE SW THIRD OF THE CWA. ADDED MENTION OF SEVERE STORMS WITH HAIL
AND WINDS FOR THE SEVERE THUNDERSTORM WATCH AREA AS WELL. WATCH IS
IN EFFECT UNTIL 06Z. THE STRONGEST PORTION OF THE BOW ECHO APPEARS
LIKE IT MAY CLIP SCOTT COUNTY. FARTHER TO THE NORTH AND EAST...THE
SEVERE THREAT WILL BE OF A SCATTERED NATURE AND PRIMARILY FOR
LARGE HAIL. LESS ORGANIZED DOWNBURSTS WILL STILL BE POSSIBLE IN
THAT AREA AS WELL.

UPDATED ZONES AND GRIDS ARE ALREADY AVAILABLE.

SHIMON
&&

.AVIATION...
ISSUED 636 PM CDT THU AUG 28 2008...FOR THE 00Z TAFS

STORMS ARE DEVELOPING IN OUR W CWA...AHEAD OF THE MAIN MCS IN N
MO. THE STORM TRACKS APPEAR TO TAKE MOST OF THE ACTIVITY SOUTH OF
LINCOLN...WITH SPI IN THE PATH OF THE STRONGEST STORMS. HAVE HIT
SPI THE HARDEST WITH IFR VIS TO 1SM...+TSRA AND GUSTY WINDS BETWEEN
00Z AND 03Z. DEC MAY SEE SOME OF THAT...BUT AREAS N AND E OF SPI
WILL SEE MORE SCATTERED STORMS AND A BIT WEAKER. MAY BE SEEING A
SVR STORM WATCH SOON FOR OUR SW AREAS AS WELL.

DID NOT EXTEND THE VCTS IN THE TAFS MUCH BEYOND 06Z...BUT MAY NEED
TO ADJUST AS THE LINE PROGRESSES INTO OUR CWA.

FOG IS EXPECTED TO BECOME LOCALLY DENSE IN THE WAKE OF THESE
STORMS. CMI WILL HAVE A CHANCE FOR VLIFR VIS AGAIN...SINCE THE
LOWER DEWPOINT AIR IS LAGGING WELL BEHIND THIS LINE OF STORMS.
DEWPOINTS WILL LIKELY REMAIN AROUND 70 IN MUCH OF THE AREA THROUGH
MORNING. WILL KEEP AT LEAST IFR FOG IN A TEMPO FOR ALL SITES.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT THU AUG 28 2008

SHORT TERM...TONIGHT THROUGH SUNDAY...
MCS THAT MOVED ACROSS CENTRAL ILLINOIS EARLIER TODAY HAS LEFT A
MODIFIED AIRMASS THAT SHOULD PRECLUDE ANY MEANINGFUL CONVECTION INTO
THE EARLY EVENING HOURS. THE WESTERN EDGE OF THIS BUBBLE OF
RELATIVELY STABLE AIR IS RECOVERING OVER NORTHEASTERN MISSOURI...
AND THIS PROCESS SHOULD CONTINUE EASTWARD INTO WESTERN ILLINOIS
THROUGH 00Z UNTIL THE SUN BEGINS TO GO DOWN. UPSTREAM AIRMASS OVER
NORTHERN MISSOURI AND NORTHEAST KANSAS IS QUITE UNSTABLE NEAR THE
COLD FRONT THAT EXTENDS FROM CENTRAL IOWA TO JUST NORTHWEST OF
TOPEKA. HEALTHY ELEVATED CONVECTION IS INCREASING NORTH OF THE FRONT
OVER SOUTHEAST NEBRASKA...AND EXPECT FURTHER DEVELOPMENT OF A
SURFACE-BASED VARIETY ACROSS NORTHERN MISSOURI. SOME CHANCE THAT OUR
AIRMASS MAY RECOVER SUFFICIENTLY TO SUPPORT A HAIL/WIND THREAT IN
THE WEST AS THE DEVELOPING STORMS MOVE EASTWARD ALONG THE SOUTHERN
EDGE OF THE UPPER JET. WILL HOLD OFF ON LIKELY POPS DUE TO QUESTIONS
REGARDING AREAL COVERAGE...BUT WILL STILL HAVE HEALTHY CHANCE POPS
OVER THE WEST/SOUTHWEST.

THE COLD FRONT SHOULD PROGRESS TOWARD THE ILLINOIS RIVER VALLEY BY
MIDNIGHT WITH A REDUCTION IN PRECIPITATION IN ITS WAKE. WILL
THEREFORE TAKE POPS DOWN TO SLIGHT CHANCE AFTER 06Z IN THE
NORTHWEST. AS THE FRONT MAKES IT INTO THE SOUTHEAST BY 12Z FRI...IT
WILL BECOME INCREASINGLY SEPARATED FROM ITS ASSOCIATED UPPER TROUGH
THAT WILL BE MOVING INTO THE EASTERN GREAT LAKES. IT SHOULD
THEREFORE SLOW DOWN AND POSE AT LEAST A CHANCE OF ADDITIONAL
PRECIPITATION SOUTHEAST OF INTERSTATE 70 FOR THE MORNING AND EARLY
AFTERNOON HOURS. FORECAST SOUNDINGS OVER THAT AREA SHOW CAPE VALUES
OF 2000-2500 J/KG BY 18Z BEFORE THE DRIER AIR PUSHES COMPLETELY
THROUGH...SO WILL MAINTAIN CHANCE POPS DOWN THERE INTO EARLY
AFTERNOON.

REMAINDER OF SHORT TERM PERIOD FRIDAY NIGHT THROUGH SUNDAY SHOULD BE
MAINLY CLEAR AND DRY AS HIGH PRESSURE NOW OVER THE PLAINS COMES EAST
AND PARKS ACROSS THE MIDWEST.

LONG TERM...MONDAY THROUGH THURSDAY...
MONDAY AND TUESDAY WILL CONTINUE TO BE DRY WITH A WARMING TREND AS
HIGH PRESSURE REMAINS ANCHORED FROM THE GREAT LAKES SOUTHWESTWARD
INTO THE CENTRAL PLAINS. THE GFS AND ECMWF MODELS BOTH INDICATE A
CONUS UPPER PATTERN FEATURING A TROUGH-WEST RIDGE-EAST WHICH WILL
AID IN WARMING HIGHS INTO THE LOWER 90S...ESPECIALLY IN SOUTHEASTERN
ILLINOIS.

BY WEDNESDAY...THE WESTERN TROUGH WILL BEGIN TO MOVE NORTHEAST INTO
SOUTH-CENTRAL CANADA AND DRIVE THE NEXT COLD FRONT INTO THE MIDWEST.
BY THEN...THE REMAINS OF GUSTAV WILL ALSO BE MOVING NORTH TOWARD
ARKANSAS. LIKE YESTERDAY...THE ECMWF DEPICTION OF THE TRACK OF
GUSTAV FITS REASONABLY WELL THE THE LATEST NHC PROJECTED TRACK. IN
ANY EVENT...A COMPLICATED SITUATION WILL EVOLVE WITH A POSSIBLE
INTERACTION BETWEEN THE COLD FRONT AND THE DEEP TROPICAL MOISTURE
FROM THE REMAINS OF GUSTAV. PREDICTABILITY IS STILL RATHER POOR THIS
FAR IN ADVANCE...BUT WILL RAISE POPS INTO THE SLIGHT CHANCE TO
CHANCE CATEGORIES WEDNESDAY AND THURSDAY.

04

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 2:10 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT THU AUG 28 2008

ILZ027>031-036-037-040-041-047-291100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
310 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL PUSH INTO THE ILLINOIS RIVER VALLEY THIS
EVENING...TRIGGERING SCATTERED THUNDERSTORMS. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS MAY BECOME STRONG
TO LOCALLY SEVERE...PRODUCING HAIL...WIND GUSTS UP TO 60 MPH AND
FREQUENT LIGHTNING. THE THUNDERSTORM CHANCES WILL COME TO AN END
LATER TONIGHT AS THE FRONT SHIFTS FURTHER SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL BEGIN TO APPROACH FROM THE WEST BY THE MIDDLE OF
NEXT WEEK...POSSIBLY BRINGING A FEW THUNDERSTORMS INTO THE REGION
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...PARTICULARLY BEFORE
900 PM CDT.

ILZ038-042>046-048>057-061>063-066>068-071>073-291100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
310 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL PUSH INTO CENTRAL ILLINOIS TONIGHT...TRIGGERING
WIDELY SCATTERED THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR A FEW LINGERING THUNDERSTORMS ON
FRIDAY...ESPECIALLY SOUTH OF A TAYLORVILLE TO DANVILLE LINE...AS
THE COLD FRONT SLOWLY SETTLES SOUTH TO THE OHIO RIVER. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 64 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mason

When
August 28, 6:56 PM CST
Where
Mason County, 0.6 mi E of Havana
Property damage
$150,000
Reported by
Newspaper
Coordinates
40.301, -90.059

Lightning struck a house in the city of Havana setting the roof and attic ablaze. The residents of the house were able to flee uninjured. The house burned to the ground.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129286.